Ibuprofen: Dangers of a “mild” medication…

Ibuprofen is one of the most common medications for headache in the world, part of a class known as NSAIDs – nonsteroidal anti-inflammatory drugs.  It’s one of those things (along with paracetamol / acetaminophen and aspirin) that many of us take without thinking – before seeing a doctor or taking something more “serious”.

But the problem is that these drugs, although safer than many, are still not “harmless”.

For most people, taken an Advil for a headache really is no big deal.  But if they do it again – and again – over time . . . it can do a lot more harm than most people think.

Of course every medication has a long list of possible side effects.  Thankfully, despite the amount of ibuprofen taken around the world each day, there are comparatively few problems.

However, ibuprofen can have a cumulative effect if taken many times a month, for example.  Problems with the digestive system are most common, but these can cause a chain-reaction of issues that can be quite serious.

Symptoms may include:

  • Blood in the stools / dark stool
  • Burning or sharp pain in the abdomen
  • vomiting
  • nausea
  • heart burn
  • weakness

These symptoms may come from conditions such as ulcers, gastrointestinal bleeding, and even kidney failure.

A study in 1999 (Anti-inflammatory and immunosuppressant drugs. Rang, Dale, Ritter) suggested that many patients with gastric damage have no symptoms (yet).

Ibuprofen stands as another reminder that headache patients need to talk to their doctors, unless their headaches are very rare.  If you have new headache conditions, or a headache every month or more, you need to see a doctor right away.  If the headaches continue, are disabling, or are more frequent, a visit to a specialist would be wise.

Even “safe” medications like ibuprofen can be dangerous if you take them frequently.  And frequently may mean fewer than you think.

Also see An Overview of Clinical Pharmacology of Ibuprofen, Full Ibuprofen Dosage information for All Ages and ibuprofen, Advil, Children’s Advil/Motrin, Medipren, Motrin, Nuprin, PediaCare Fever etc.

Be Sociable, Share!
2 comments… add one
  • Kayleen Jan 13, 2015

    It is also a major cause of rebound or medication overuse headaches. It can turn occasional headaches into chronic ones.

  • Jennifer Nov 5, 2016

    When I went for my normal physical this year, I was shocked to hear that I had changes in my kidney function. The Dr. Said he was almost positive it was because I have taken so many anti inflammatory medications for chronic headaches over the years. Pretty scary.

Leave a Comment